How to Reduce the Side Effects of ADHD Medication
A child starting ADHD drugs or already taking ADHD medications may experience side-effects. Here's how to reduce the side effects of ADHD medications.
There are many things you can do to reduce the side effects of ADHD medications.
Stomach upsets, weight loss, insomnia are all common side effects of ADHD medications. Often they are mild and most times, they only last a few weeks. But for many kids, side-effects can be a constant problem.
To maximize the effectiveness of medication for ADD/ADHD and to minimize the side effects and risks, it's important to take the drug as directed. Here are some additional guidelines for safe use:
- Learn about the medications and side-effects.
- Finding the right medication and dosage is a trial and error process that requires patience and working with your doctor.
- Start with a low dose and work up.
- Monitor your side-effects and work with your doctor in reducing them.
- Do NOT suddenly quit taking your ADHD medications and do not stop without your doctor's permission. If you quit cold turkey, you may experience withdrawl symptoms. Your doctor will taper you off the medication.
At WebMD, Steven Parker, MD, director of behavioral and developmental pediatrics at Boston Medical Center and Richard Sogn, MD, a clinical specialist in ADD/ADHD offer their advice on dealing with common problems.
Parker says most kids benefit from ADHD medications, but the downside is all of the ADHD medications have potential side-effects. Sometimes you have to decide whether to switch medications (if the side-effects are unacceptable) or just tough it out.
Here are some tips from Parker and Sogn.
Stomach and Appetite Troubles
Upset stomach usually disappears in the first few weeks after starting medication. However, many children continue to have appetite problems.
- Give ADHD medication with food. Taking after a meal reduces risk of stomach upset.
- Encourage healthy snacking. High-protein and energy bars, protein shakes, and liquid meals such as Carnation Instant-Breakfast and Ensure are good options.
- Change dinnertime. Eat later in the evening, when your child's medication has worn off.
Headaches are also related to taking ADHD medication on an empty stomach.
- Give ADHD medication with food. Without food, ADHD medication gets absorbed more quickly, which causes blood levels of the medication to rise quickly. This can trigger a headache.
- Consider long-acting medication. Headache can also be a rebound effect when medication is wearing off quickly, and is more common with short-acting medications. It may be necessary to switch to a longer-acting version of the drug or try a different ADHD medication altogether.
ADHD children have naturally high energy levels, so sleep problems are not uncommon. For some, when the ADHD medication wears off, they have trouble sleeping. And don't forget, stimulants act similarly to caffeine. They can keep you awake.
To offset sleep problems, it helps to develop a bedtime ritual for the child. This routine will help the child calm down at bedtime and get the sleep they need. Also try:
- Administer the stimulant earlier in the day.
- Change to a short-acting form of the stimulant.
- Don't allow your child to drink caffeinated beverages- especially in the afternoon or evening.
- Consistency and routines are important. Teach your child to relax at bedtime. Establish a regular wake and sleep time and don't encourage middle-of-the-night visits to parents for snacks or attention.
- Avoid sleep medications. Medications stop working over time, and may affect daytime alertness. They may also wear off during the night, and cause night waking. Some medications may cause nightmares or other types of sleep problems. If medications are absolutely necessary, talk to your child's doctor about safe and effective treatments.
- Consider medical problems. Allergies, asthma, or conditions that cause pain can disrupt sleep. If your child snores loudly and/or pauses in breathing, medical evaluation is necessary. Consult your physician for help with the possible medical causes of sleep problems.
Tics are involuntary motor movements such as excessive eye blinking, throat clearing, sniffing, blinking, shrugging, or head-turning. About one in three boys and one in six girls with ADHD will develop tics with or without medication. "ADHD medications can bring out an underlying predisposition to tics -- but the medications don't cause tics," says Parker.
- Chart your child's unusual movements. Talk to your pediatrician if you think your child may have tics. A change in medication, or combining medications, may help.
Some children taking stimulant ADHD medications lose their appetite. This can affect weight and growth. Sogn says most children may not to gain weight over the first six to nine months of treatment, but then resume normal weight. Over two years, the majority of children weigh three to five pounds less than they would if not on medications -- and might be 0.1 to 0.5 inches shorter than their peers.
Sogn also notes there's a very small group of children who are extremely sensitive to ADHD medications and because they lose their appetite, they don't get enough nutrition for growth.
- Record your child's height in your medication log every 4 months. Get a base level before your child starts the medication.
- Encourage snacking. If your child has lost weight, encourage snacking on high-protein nutrition bars, protein shakes, and liquid meals such as Carnation Instant Breakfast and Ensure.
Studies show that most kids will catch up in height and weight. "ADHD kids are often a couple of years behind other kids in growth maturation and puberty, so parents tend to worry about them," says Sogn. "Puberty will just come later, probably at 15 rather than 13. By puberty, almost all kids have caught up to the normal height and weight they would have had if they had not been taking the medications."
One to two hours after taking the ADHD medication, some children seem "too quiet" or sad, depressed, irritable, or moody. This could be a side-effect or a sign the dosage is too high. If the moodiness is especially noticeable when the medication is wearing off, it could be a sign of what's known as "rebound effect," and may require a change in ADHD medication.
- Chart your child's mood changes. Note your child's highs and lows, and the time of day they occur. Then talk to the pediatrician.
- Talk to doctor about lowering the dosage.
- Have your child assessed for depression and other problems.
Rebound of Difficult Behaviors
Early in the day, when there's a high concentration of medication in the blood, everything is fine. However, as the medication wears off, the difficult behaviors return and may even be worse than before. If your child has problems with irritability and concentrating in the afternoons, this could be a sign of rebound effect.
- Chart your child's behavior. Note the time of day that behaviors change, and what's occurring.
- Talk to the doctor. If there seems to be a pattern of ADHD symptoms appearing in the afternoon or evening, the child may need another short-acting medication in the afternoon. Or the child may need a different combination of medications, including a nonstimulant or low-dose tricyclic antidepressant, Sogn says.
Dizziness can be a sign that the ADHD medication dose is too high. If your child gets dizzy, have your child drink fluids and get your child's blood pressure checked right away. If getting dizzy is happening on a regular basis:
- Talk to the doctor. It may be time to switch to an extended-release medication to smooth out the highs and lows in medication levels in the blood, Sogn says.
With the nonstimulant drug Strattera, nausea and excessive tiredness are common side effects in the first few weeks. To help the child build up a tolerance to the medication, try these tips:
- Start with a low dose. Increase the dose by a small amount every one to two weeks.
- Change dosing. Give the dose at night -- or divide the dose into morning and late afternoon dosages.
Increased Heart Rate & Pulse
An ADHD drug plus a decongestant like Sudafed can trigger these side-effects. "You're mixing two potent stimulants together," Sogn says. "That's when we get a call that a kid is getting panicky at school -- only to find out the parents gave him cold medicine that morning." In fact, pseudoephedrine (Sudafed) dramatically increases all side effects from stimulants, he notes. Try these tips:
- Use a nasal spray when your child has a cold.
- Skip the ADHD medication when your child is stuffed up and needs a decongestant.
- Or, choose a cold medicine that doesn't contain pseudoephedrine.
- Straight Talk about Psychiatric Medications for Kids, by Timothy E. Wilens, M.D.
next: Medication Treatments for ADHD - Clonidine (Catapres), Another Alternative to Stimulants for Treating ADHD
~ adhd library articles
~ all add/adhd articles
Tracy, N. (2008, December 13). How to Reduce the Side Effects of ADHD Medication, HealthyPlace. Retrieved on 2023, May 27 from https://www.healthyplace.com/adhd/articles/how-to-reduce-side-effects-of-adhd-medication